Ask an expert
Question

06 Aug 2010

Glucophage/metformin whils breastfeeding
Dear Gynaedoc

When I was trying to conceive my second baby my Ferftility Specialist put me on glucophage/metformin after I was diagnosed with insulin resistance and when I fell pregnant I stayed on the meds for 12 weeks. This helped a lot with my frequent bouts of vaginal thrush which preceded my period each month.

My little one is 9 months old and I want to go back to taking the meds. My period has also just returned and as usual I had thrush a week before they came. That''s how I knew they were on their way. I breast feed my little one as much as I can although my supply is not that great and she takes formula as well. Is it safe for me to go resume taking the meds?

Thanking you in advance for your guidance.
Answer 432 views
Expert
GynaeDoc
gynaedoc

01 Jan 0001

The concentration of metformin which gets into the breastmilk is low. However, you should weigh up the small risks with whether you want to continue breastfeeding at this stage.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18774 votes
Vote